Nebraska, 2024

Hail and Damaging Winds in Nebraska, June 29, 2024

June 29, 2024 · NWS GID · 6 events in 4 counties and zones

A solitary late-night thunderstorm turned out to be one of the most prolific hail producers of the season in south central Nebraska. The storm erupted in Lincoln County and then rolled east-southeast across Dawson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50 million
Crop damage
$80 million
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A solitary late-night thunderstorm turned out to be one of the most prolific hail producers of the season in south central Nebraska.

The storm erupted in Lincoln County and then rolled east-southeast across Dawson County. Satellite and ground truth observations suggested approximately 150 square miles of wind and hail impacts along the storm’s path. The town of Gothenburg (and locations to the north of town) got the ball rolling with reports of 2.75 diameter hail across the north side of town causing damage to windows, roofs, siding and vehicles. A 70 mph wind gust was measured on the Nebraska State Mesonet System at Wild Horse Golf Course. However, the community of Cozad took the brunt of the beastly supercell. Hail up to 4 in diameter pummeled the town and left very few structures spared from damage. Cozad Community Hospital diverted patients to other facilities, temporarily closed the front entrance and lost all phone lines as the storm roared through. The Cozad City Pool was forced to close. Hail, wind and water damage occurred at Cozad Public Schools during an ongoing renovation. Damage to the auditorium and offices resulted in the need for alternative student and staff space for several weeks into the school year. One injury was reported to a person who was caught outside, sustaining cuts, bruises and losing consciousness. The thunderstorm moved southeast and slid just southwest of Lexington before dying out in northern Phelps county. Tens of millions of dollars of property and crop damage occurred along the thunderstorm’s 27-mile long path.

A couple hours later, isolated thunderstorms in Sherman, Buffalo and Hall counties produced 65 mph winds and hail near Ravenna and north of Wood River. Crop damage and downed power lines were reported.

The thunderstorm formed along a sagging frontal boundary. Mid-level lapse rates were steep in the region and low-level moisture convergence increased along the front. The supercell formed on the tail end of a short wave traversing the Dakotas, likely owing its high intensity to the favorable right-rear region of a 300 MB jet streak to the northeast providing strong upper diffluence in the area. Though instability was clearly available with MUCAPE values of 2500 J/kg, a warm layer in the middle atmosphere was a limiting factor to more widespread storm coverage in the area.

The Storm Prediction Center included a large part of Nebraska in a Slight Risk for severe weather highlighted the potential for large hail in southwest Nebraska. However, due to the limited coverage of the severe weather, no watches were issued.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 28, 11:45 PM CST, 42 minutes earlier. Its key messages:

  • There is a Marginal (1/5) to Slight (2/5) Risk for severe thunderstorms this evening for the area, with wind being the main threat with any storms that are able to develop. A Marginal Risk for Excessive Rainfall has also been put out for the area.
  • The weekend is looking pleasant with cooler temperatures and periodic chances (20-50%) for showers and thunderstorms mainly Saturday night through Sunday.
  • The weekend is looking pleasant with cooler temperatures and periodic chances (20-50%) for showers and thunderstorms mainly Saturday night through Sunday.
  • Areas north of Interstate 80 have been outlooked in a Day 4 risk area for severe weather by the Storm Prediction Center. This will be something to keep an eye on as we get closer to the event.
  • Independence Day will be hot with highs ranging from the mid-80s to low 90s. There is a 20-30% chance of showers and thunderstorms.
Area forecast discussion, Jun 28, 11:45 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1245 AM CDT Sat Jun 29 2024

.KEY MESSAGES...

- There is a Marginal (1/5) to Slight (2/5) Risk for severe
  thunderstorms this evening for the area, with wind being the
  main threat with any storms that are able to develop. A
  Marginal Risk for Excessive Rainfall has also been put out for
  the area.

- The weekend is looking pleasant with cooler temperatures and
  periodic chances (20-50%) for showers and thunderstorms mainly
  Saturday night through Sunday.

- The weekend is looking pleasant with cooler temperatures and
  periodic chances (20-50%) for showers and thunderstorms mainly
  Saturday night through Sunday.

- Areas north of Interstate 80 have been outlooked in a Day 4
  risk area for severe weather by the Storm Prediction Center.
  This will be something to keep an eye on as we get closer to
  the event.

- Independence Day will be hot with highs ranging from the
  mid-80s to low 90s. There is a 20-30% chance of showers and
  thunderstorms.

&&

.UPDATE...
Issued at 734 PM CDT Fri Jun 28 2024

-- Various thoughts on thunderstorm/severe potential through
 the rest of the evening-overnight:

- As largely expected, we have remained storm-free SO FAR this
  evening, with robust severe storms along the very leading
  edges of the synoptic cold front firing up "safely" southeast
  of our coverage area (CWA) over northeast KS. Meanwhile, any
  (so far weak) storms developing off the High Plains of the
  NE/CO/KS border area have remained well to our west.

-- Between now and roughly 2 AM:
- Obviously the MILLION DOLLAR QUESTION is whether (and to what
degree) storms and possible severe weather will impact our CWA?

- Unlike last evening (when by now it was becoming quite clear
  that we were not going to see much mainly due to stronger
  capping), tonight's capping situation is perhaps a LITTLE
  weaker (but with 700 millibar temps still a good 12-13C).
  Otherwise, the environment is certainly supportive of at least
  isolated severe, with mixed-layer CAPE solidly 1500-2500 J/kg
  and deep-layer/effective shear 40+KT (these parameters would
  support east-southeast tracking supercells.

- Leaning on the last few HRRR runs as much as anything (usually
  a reasonable bet in the very short-term), it has trended a bit
  more aggressive with its depiction of isolated to perhaps
  scattered storms (a few severe?) invading our western counties
  9-11 PM, and then gradually weakening as they slide farther
  east into our CWA between 11 PM-2 AM. Interestingly, the HRRR
  focuses on two separate areas for greatest storm potential: 1)
  one near/south of the KS border (which seems most reasonable
  based on upstream radar trends)...2) another mainly north of
  I-80, which seems a bit more questionable but also plausible,
  as RAP forecast soundings suggest our northern zones will be
  most prone to realizing elevated instability release around
  1000 J/kg with storms based up around 750 millibars (these
  would likely be more of a hail threat with perhaps penny to
  quarter size potential). The former area near/south of the KS
  border would (in theory) pose more of a damaging wind
  threat...particularly if they organize a surging cold pool.

- PLEASE NOTE: because of residual capping/weak forcing aloft,
  it is also quite possible that storm coverage/intensity again
  "underachieves" this evening, which is why chances/PoPs have
  been intentionally held UNDER 50% at this time.

-- After roughly 2 AM:
- In one change from previous forecast, have lingered/added at
  least slight PoPs (20%) to the entire CWA through the late
  night/early-AM hours, as both HRRR/NAMNest are now more
  suggestive that at least isolated storms (possibly marginally-
  severe?) could persist especially within counties along/north
  of I-80 even through around sunrise.

- It is possible that small shower/thunderstorm chances may even
  need lingered into the official Saturday daytime forecast
  period (which starts at 7 AM) mainly in our northern zones,
  but with higher-res models suggesting that even elevated
  instability should be on a downward trend by then, will likely
  defer to overnight forecaster to decide whether this is
  warranted.

&&

.DISCUSSION...
Issued at 401 PM CDT Fri Jun 28 2024

The heat continues this afternoon across portions of south central
Nebraska and north central Kansas.  Current temperatures are
primarily in the 80s to low 90s, with a cold front pushing through
the state.  The front has moved through the Tri-Cities, with winds
mainly out of the north to northwest.  A few showers moved through
the area earlier today, with additional chances mainly after 7PM.
Thunderstorms will start across the western portions of the area,
expanding in coverage to the east as the evening progresses.  SBCAPE
of 2000+ J/kg, and MLCAPE of 1000+ J/kg are expected along with
DCAPE values of 1100+ J/kg, ML lapse rates around 7 C/km, and steep
low-level lapse rates in the west.  The main concern for any severe
weather this evening will be wind.  Some hail, an isolated tornado,
and localized flooding may also be a concern.  The Storm Prediction
Center has outlooked portions of the area for either a Marginal Risk
(1 of 5) or Slight Risk (2 of 5) for tonight.  The main areas of
concern for severe weather will be along and ahead of the front
(which includes  the southern and western portions of the area.
Additionally, the Weather Prediction Center has outlooked us in a
Marginal Risk for Excessive Rainfall for this evening.

Heading into the overnight hours, thunderstorm chances (20-30%)
persist, with strong to severe storms not expected.  The cold front
will bring in some cooler air for the weekend, making conditions
very pleasant.  Expected high temperatures will range from the mid-
70s to low 80s for Nebraska and the upper 70s to low 80s for Kansas.
 Lows will be primarily in the 50s and 60s on Sunday morning, and
the 60s on Monday morning.

As far as precipitation chances are concerned for the weekend, a few
showers and thunderstorms may linger into the morning on Saturday.
The rest of the day is looking dry, with additional showers and
thunderstorms late.  Showers and thunderstorms will be possible
again on Sunday.

Monday, an upper ridge moves to the east, with southwest flow in
place over the High Plains.  Temperatures are expected to climb with
warm air advecting into the region.  The current forecast as most
areas in Nebraska in the 90s and north central Kansas in the 90s to
around 100 degrees.  Heat index values may approach or exceed 105
degrees, which may result in heat headlines needing to be
considered.  The heat is expected to continue into Tuesday,
although, slightly cooler temperatures are expected.

Periodic shower and thunderstorm activity is expected through mid-
week.  Any one area may not see shower and thunderstorm activity
each day.  The Storm Prediction Center has put out a Day 4 Outlook
for severe weather for areas along and north of Interstate 80.  The
Weather Prediction Center has outlook the northeastern portion of
the Hastings CWA with a Marginal Risk for Excessive Rainfall.

For those planning on outdoor activities for Independence Day, there
is a 20-30% chance of showers and thunderstorms through the day.
Daytime highs are currently forecast for the mid-80s (north) to low
90s (south).  Continue to monitor the forecast for the latest
updates.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1239 AM CDT Sat Jun 29 2024

For KGRI/KEAR Airports:

VFR through the period. Could still see some iso-scat
shwrs/storms next few hrs, but then expect dry conditions from
around dawn through the end of the period. Some models have a
brief period of MVFR CIGs early this morning, but kept as a SCT
group as current obs are less aggressive. Winds will vary from
NE to NNW through the period, with highest speeds 12-14kt and
gusts 17-21kt being from mid-morning through early aftn. Light
NE winds and mainly clear skies expected Sat eve/night.
Confidence: Medium.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

UPDATE...Pfannkuch
DISCUSSION...Wekesser
AVIATION...Thies
Hazardous weather outlook, Jun 28, 9:27 PM CST, 3 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
1027 PM CDT Fri Jun 28 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
300330-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1027 PM CDT Fri Jun 28 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Overnight.

Through sunrise Saturday, the entire area stands at least a small
chance of spotty thunderstorm activity. While most places will
not see storms, and most storms that do occur will not be severe,
there is at least a Marginal Risk that a few storms could become
severe, especially prior to 4 AM. The main hazards would be hail
up to around the size of half dollars, and/or wind gusts up to
around 60 MPH.

It appears that overnight storms will tend to mainly favor two
separate parts of our area: 1) along and south of the Nebraska-
Kansas border...2) within Nebraska counties along and north of
Interstate 80.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Although most areas should be thunderstorm-free Saturday daytime
and evening, intermittent thunderstorm chances return to various
parts of our area late Saturday night and continue on through
Thursday. Although details are still plenty unclear, the main
time frame of concern for possible severe storms currently
appears to be Monday afternoon and evening.

The heat returns Monday and Tuesday, with temperatures
approaching 100 degrees in areas. Heat index values around 100 to
105 degrees are expected. The highest temperatures and heat index
values will likely focus along and south of the Kansas-Nebraska
border.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any possible wind gusts of 50+
MPH and/or hail that might occur in parts of the area overnight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Jun 28, 11:49 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Hastings NE
1249 AM CDT Sat Jun 29 2024

NEZ060-290615-
Dawson NE-
1249 AM CDT Sat Jun 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DAWSON COUNTY
THROUGH 115 AM CDT...

At 1248 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Brady, or 26 miles east of North Platte, moving
east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Dawson
County.

This includes Interstate 80 between mile markers 209 and 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4105 10022 4105 9985 4087 10002 4088 10023
TIME...MOT...LOC 0548Z 282DEG 22KT 4109 10027

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

ADP

The radar

The North Platte radar (KLNX), 117 km away, was scanning. The volume nearest the first event began at 06:26 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Dawson

When
June 29, 12:27 AM CST
Where
Dawson County, 2.5 mi WNW of Gothenburg
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.950, -100.190

A wind gust of 70 MPH was measured by a Nebraska State Mesonet station located two miles northwest of Gothenburg.

Hail, Dawson

When
June 29, 12:30 AM CST to 1:30 AM CST
Where
Dawson County, 0.87 mi NW of Gothenburg to 4.95 mi SSW of Lexington
Measured
2.75 in hail
Property damage
$25 million
Crop damage
$75 million
Reported by
Trained Spotter
Coordinates
40.940, -100.160

There widespread reports of quarter to baseball size hail along and near this approximately 27 mile long path, causing widespread damage to vehicles, homes, and crops. The largest hail and most widespread vehicle and building damage occurred in Cozad. This hail was accompanied by wind gusts likely at least 50 MPH.

Hail, Dawson

When
June 29, 12:50 AM CST to 1:00 AM CST
Where
Dawson County, 0.87 mi SW of Cozad
Measured
4 in hail
Property damage
$25 million
Crop damage
$1.0 million
Reported by
Emergency Manager
Coordinates
40.860, -99.980

Emergency management reported widespread significant damage across Cozad from large hail up to four inches in diameter. The local hospital was damaged enough from broken windows, roof damage, and leaking water that patients had to be transferred to nearby hospitals for a period of time. One injury was reported, a person was caught outside in the storm, suffering cuts and bruises and losing consciousness.

Thunderstorm Wind, Sherman

When
June 29, 2:40 AM CST
Where
Sherman County, 0.87 mi SW of Hazard
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
41.090, -99.090

Wind gusts estimated to be near 65 MPH resulted in several downed tree limbs of six to eight inches in diameter.

Thunderstorm Wind, Buffalo

When
June 29, 3:00 AM CST
Where
Buffalo County, 0.52 mi E of Ravenna
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.030, -98.920

Wind gusts estimated to be near 65 MPH resulted in tree damage and downed power lines in Ravenna. Wind was accompanied by pea to dime size hail.

Hail, Hall

When
June 29, 3:21 AM CST to 3:26 AM CST
Where
Hall County, 5.55 mi N of Wood River to 1 mi N of Wood River
Measured
1 in hail
Property damage
$400,000
Crop damage
$4.0 million
Reported by
Trained Spotter
Coordinates
40.900, -98.590

Hail up to quarter size hail was reported, likely accompanied by wind gusts near 50 MPH. Crops in the area were severely damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182389, 1182401, 1182398, 1182392, 1182394, 1182395.